Oklahoma, 2013

Winter Weather in Oklahoma, April 9 to 10, 2013

April 9 to 10, 2013 · NWS OUN · 14 events in 14 counties and zones

An unseasonably strong arctic cold front swept through Oklahoma on the afternoon and evening of April 9. Behind the front, elevated thunderstorms affected much of western and central Oklahoma as temperatures fell to near or just below freezing.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

An unseasonably strong arctic cold front swept through Oklahoma on the afternoon and evening of April 9. Behind the front, elevated thunderstorms affected much of western and central Oklahoma as temperatures fell to near or just below freezing. As a result, some areas received minor to moderate ice accumulations, with the maximum amounts around one-half inch on the west side of the Oklahoma City metro area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 9, 3:52 AM CST, 38 minutes earlier.

Area forecast discussion, Apr 9, 3:52 AM CST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
452 AM CDT TUE APR 9 2013

.DISCUSSION...
HAVE A MIXED PLATE OF WEATHER ISSUES TODAY. FIRST WILL BE STORMS
AND SEVERE POTENTIAL. AS COLD FRONT MOVES INTO NORTHWEST OKLAHOMA
LATER TODAY... EXPECT STORMS TO DEVELOP ALONG THE FRONT THIS
AFTERNOON. AS THIS FRONT ADVANCES SOUTHEAST... EXPECT A SQUALL
LINE TO DEVELOP AND SPREAD ACROSS THE AREA WITH POTENTIAL OF
SEVERE WINDS AND MODERATELY SEVERE HAIL. A DRYLINE WILL ALSO MOVE
INTO WESTERN OKLAHOMA AND WESTERN NORTH TEXAS THIS AFTERNOON. MAY
SEE ISOLATED STORMS DEVELOP ON THE DRYLINE THIS AFTERNOON BEFORE
THE COLD FRONT OVERTAKES THE AREA. AFTERNOON DRYLINE STORMS WILL
HAVE A LIKELIHOOD OF BEING SUPERCELLULAR WITH THE RISK OF LARGE
HAIL... DAMAGING WINDS. THERE WILL ALSO BE A CHANCE OF
TORNADOES LATE THIS AFTERNOON AND EARLY EVENING...ALTHOUGH THE
LOW-LEVEL SHEAR IS ONLY MODERATE UNTIL THE LOW-LEVEL JET
INCREASES THIS EVENING. SO ALTHOUGH THERE IS A RISK OF SUPERCELLS
AND TORNADOES... THE PRIMARY SEVERE WEATHER THREAT WILL BE WITH
THE SQUALL LINE AND WINDS.

SECOND ISSUE IS FIRE WEATHER THIS AFTERNOON SOUTHWEST BEHIND THE
DRYLINE. OUR FORECAST MIN RH IS 20 OR LOWER IN THE HOLLIS-BENJAMIN
CORRIDOR... BUT IT IS UNCLEAR HOW WIDESPREAD THE HIGHER WINDS WILL
BE AS SURFACE GRADIENT RELAXES SOMEWHAT IN THIS AREA. ALTHOUGH
THERE IS SOME FIRE WEATHER RISK WEST... WILL CANCEL THE FIRE
WEATHER WATCH AND NOT ISSUE A RED FLAG WITH THIS PACKAGE. IF WINDS
STAY HIGHER... A RED FLAG MAY STILL BE NEEDED LATER TODAY.

THIRD IS WINTER PRECIPITATION IN THE NORTHWEST LATE TONIGHT AND
EARLY WEDNESDAY AS COLD AIR SPREADS INTO THE AREA BEHIND THE
FRONT BEFORE PRECIPITATION COMPLETELY SHUTS DOWN. FORECAST
SOUNDINGS SHOW THAT COLD AIR IS INITIALLY RATHER SHALLOW AND A
WARM LAYER ABOVE 0C IS MAINTAINED ABOVE THE FRONTAL SURFACE
THROUGH MUCH OF THE NIGHT. SO SLEET AND/OR FREEZING RAIN LOOKS TO
BE MORE OF AN ISSUE THAN SNOW. WILL NOT ISSUE ANY ADVISORY WITH
THIS PACKAGE AS EXPECT PRECIPITATION AMOUNTS TO BE LIGHT. ALSO
RELATED... THE COLD AIR SPREADING INTO THE AREA WILL BRING MINIMUM
TEMPERATURES NEAR OR BELOW FREEZING ACROSS NORTHWESTERN OKLAHOMA
WEDNESDAY MORNING... AND ACROSS A LARGER AREA THURSDAY MORNING.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  76  36  47  31 /  20  80  30  10
HOBART OK         78  31  48  28 /  30  50  20   0
WICHITA FALLS TX  82  38  53  32 /  20  70  20   0
GAGE OK           69  24  44  27 /  30  40  10   0
PONCA CITY OK     76  35  47  31 /  30  70  40  10
DURANT OK         79  52  55  37 /  20  80  60  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

26
Hazardous weather outlook, Apr 8, 6:40 PM CST, 9 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
740 PM CDT MON APR 8 2013

OKZ004>048-050>052-TXZ083>090-091100-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
740 PM CDT MON APR 8 2013

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TONIGHT...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS ARE NOT EXPECTED THROUGH TONIGHT.

DISCUSSION...
A LAYER OF WARM AIR ALOFT WILL PREVENT THUNDERSTORM DEVELOPMENT
THROUGH TONIGHT.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT TUESDAY APR 9.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...5 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...40 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THUNDERSTORM OUTLOOK...
SEVERE THUNDERSTORMS ARE LIKELY...MAINLY BETWEEN 4 PM TUESDAY AND
7 AM WEDNESDAY...AS A STRONG STORM SYSTEM MOVES TOWARD THE PLAINS
AND A COLD FRONT MOVES ACROSS THE AREA. THERE IS A SLIGHT RISK TUESDAY
AND TUESDAY NIGHT FOR NEARLY ALL OF OKLAHOMA AND WESTERN NORTH TEXAS.

SCATTERED STORMS MAY DEVELOP TUESDAY AFTERNOON ALONG A DRYLINE IN
SOUTHWESTERN OKLAHOMA AND WESTERN NORTH TEXAS.  LARGE HAIL...DAMAGING
WINDS AND ISOLATED TORNADOES WILL BE POSSIBLE WITH THESE STORMS.  AS THE
COLD FRONT MOVES THROUGH THE AREA NORTHWEST TO SOUTHEAST LATE TUESDAY
AFTERNOON INTO TUESDAY NIGHT...A SQUALL LINE WILL LIKELY DEVELOP ALONG
THE FRONT WITH A CONTINUED THREAT OF LARGE HAIL AND DAMAGING WINDS
ALONG WITH LOCALLY HEAVY RAINFALL OVER AN INCH.  STORM CHANCES WILL
DECREASE FROM NORTHWEST TO SOUTHEAST BEHIND THE COLD FRONT TUESDAY
NIGHT AND WEDNESDAY MORNING.

BEYOND WEDNESDAY...NO THUNDERSTORMS ARE EXPECTED.

OTHER HAZARDOUS WEATHER...
SUBFREEZING TEMPERATURES ARE LIKELY ACROSS MUCH OF NORTHWESTERN OKLAHOMA
ON WEDNESDAY MORNING...AND WILL BE POSSIBLE AGAIN ON THURSDAY MORNING
ACROSS MUCH OF NORTHERN...CENTRAL AND WESTERN OKLAHOMA.

ELEVATED TO NEAR CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE ACROSS
FAR WESTERN OKLAHOMA AND FAR WESTERN NORTH TEXAS TUESDAY AFTERNOON INTO
EARLY EVENING WHERE BREEZY CONDITIONS...LOW HUMIDITY...AND VERY WARM
TEMPERATURES WILL OCCUR.

WINDY CONDITIONS WITH GUSTS UP TO 50 MPH MAY OCCUR AWAY FROM
THUNDERSTORMS ACROSS NORTHWEST OKLAHOMA WITH THE PASSAGE OF A STRONG
COLD FRONT TUESDAY AFTERNOON AND EVENING.  A WIND ADVISORY MAY
BE NECESSARY.

THERE IS A CHANCE OF LIGHT SNOW ACROSS PORTIONS OF NORTHERN AND WESTERN
OKLAHOMA ON WEDNESDAY MORNING...BUT NO ACCUMULATIONS ARE EXPECTED.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY
5 AM TUESDAY.

MBS/30

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 winter weather. Local standard time, as filed.

Winter Weather, Comanche

When
April 9, 4:30 AM CST to 11:30 AM CST
Where
Comanche forecast zone
Reported by
Fire Department/Rescue
Coordinates
34.662, -98.472 (the zone’s center; the record gives no point)

One quarter inch or less of ice on elevated surfaces. No accumulation on roads or sidewalks. Small limbs downed by ice.

Winter Weather, Woods

When
April 9, 7:30 PM CST to April 10, 8:00 AM CST
Where
Woods forecast zone
Reported by
COOP Observer
Coordinates
36.767, -98.865 (the zone’s center; the record gives no point)

A mix of winter weather occurred from Freedom to Waynoka. Up to a half inch of snow and sleet accumulated with some light ice accumulation also reported. No major damage was reported.

Winter Weather, Alfalfa

When
April 9, 7:30 PM CST to April 10, 8:00 AM CST
Where
Alfalfa forecast zone
Reported by
Law Enforcement
Coordinates
36.731, -98.324 (the zone’s center; the record gives no point)

Up to a quarter inch of ice accumulated on elevated surfaces. No damage was reported.

Winter Weather, Washita

When
April 9, 9:00 PM CST to April 10, 7:00 AM CST
Where
Washita forecast zone
Reported by
Law Enforcement
Coordinates
35.290, -98.992 (the zone’s center; the record gives no point)

Up to one quarter inch of ice accumulated on trees, power lines, and vehicles. Sporadic power outages were reported in the Cordell area.

Winter Weather, Caddo

When
April 9, 10:00 PM CST to April 10, 8:00 AM CST
Where
Caddo forecast zone
Reported by
Law Enforcement
Coordinates
35.174, -98.375 (the zone’s center; the record gives no point)

Law enforcement and COOP observers reported a coating of ice 1/4 to 1/3 inch thick. Ice accumulated on trees, power lines, and vehicles. Sporadic power outages were also reported.

Winter Weather, Custer

When
April 9, 11:15 PM CST to April 10, 9:15 AM CST
Where
Custer forecast zone
Reported by
COOP Observer
Coordinates
35.639, -99.001 (the zone’s center; the record gives no point)

Up to a quarter inch of ice accumulated on elevated surfaces. No accumulation on roads, bridges, or sidewalks.

Winter Weather, Canadian

When
April 10, 12:00 AM CST to 11:30 AM CST
Where
Canadian forecast zone
Reported by
Utility Company
Coordinates
35.542, -97.982 (the zone’s center; the record gives no point)

Utility company and local media report between 1/8 and 1/4 inch of ice on trees, power lines, and vehicles. Sporadic to widespread power outages reported in the Yukon area.

Winter Weather, Blaine

When
April 10, 12:00 AM CST to 9:00 AM CST
Where
Blaine forecast zone
Reported by
COOP Observer
Coordinates
35.875, -98.433 (the zone’s center; the record gives no point)

Up to a quarter inch of ice accumulated on elevated surfaces. No accumulation on roads, bridges, or sidewalks.

Winter Weather, Major

When
April 10, 12:00 AM CST to 9:00 AM CST
Where
Major forecast zone
Reported by
Law Enforcement
Coordinates
36.312, -98.536 (the zone’s center; the record gives no point)

Up to a quarter inch of ice accumulated on elevated surfaces. No accumulation occurred on roads, bridges, or sidewalks.

Winter Weather, Dewey

When
April 10, 12:00 AM CST to 9:00 AM CST
Where
Dewey forecast zone
Reported by
COOP Observer
Coordinates
35.988, -99.008 (the zone’s center; the record gives no point)

Up to a quarter inch of ice accumulated on elevated surfaces. No accumulation occurred on roads, bridges, or sidewalks.

Winter Weather, Kingfisher

When
April 10, 1:30 AM CST to 11:00 AM CST
Where
Kingfisher forecast zone
Reported by
Trained Spotter
Coordinates
35.945, -97.942 (the zone’s center; the record gives no point)

Up to one quarter inch of ice accumulation on elevated surfaces. Roads and sidewalks not impacted. Sporadic power outages occurred due to falling limbs.

Winter Weather, Garfield

When
April 10, 3:00 AM CST to 12:00 PM CST
Where
Garfield forecast zone
Reported by
Other Federal Agency
Coordinates
36.379, -97.783 (the zone’s center; the record gives no point)

Reports of up to a quarter inch of ice accumulation on trees and elevated surfaces at Vance Air Force Base. No damage was reported.

Winter Weather, Jackson

When
April 10, 4:30 AM CST to 9:30 AM CST
Where
Jackson forecast zone
Reported by
Law Enforcement
Coordinates
34.588, -99.415 (the zone’s center; the record gives no point)

Up to a quarter inch of ice accumulated on elevated surfaces. No accumulation on roads, bridges, or sidewalks.

Winter Weather, Tillman

When
April 10, 5:00 AM CST to 10:00 AM CST
Where
Tillman forecast zone
Reported by
Fire Department/Rescue
Coordinates
34.373, -98.924 (the zone’s center; the record gives no point)

Up to a quarter inch of ice accumulated on elevated surfaces. A few power outages occurred. No accumulation on roads, bridges, or sidewalks.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2013Every state in 2013This day in weather historyWarnings in Oklahoma, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 445364, 445365, 445366, 444938, 444939, 445372, 444940, 445369, 445370, 445371, 444936, 444937, 445368, 445367.